Lithium Induced Diabetes Insipidus: Symptoms & Treatment

Instructor: Artem Cheprasov
This lesson goes over a relatively complex situation involving one drug and two completely different medical conditions. You'll learn how bipolar disorder, lithium, and diabetes insipidus are all tied together.

One Disorder After Another

The last thing you want or need when you're sick is another disease or disorder, right? And the last thing you'd expect is that the new disease is caused by the treatment for the first. Unfortunately, this is a possibility in some cases.

You'll learn how this is the case in this lesson on lithium-induced diabetes insipidus.

What Is Lithium-Induced Diabetes Insipidus?

Bipolar disorder, also called bipolar affective disorder or manic-depressive illness, is a type of mental illness characterized by a period of extreme depression followed by a period of elevated or irritable mood called mania. One possible treatment option is a medication called lithium.

The problem is lithium has the potential to be nephrotoxic, or poisonous to the kidneys. The kidneys are responsible for regulating the water balance in your body. They do so, in part, by responding to a hormone called antidiuretic hormone (ADH). This hormone is produced in your brain. Once it reaches the kidneys, ADH tells the kidneys to stop making urine and to start preserving water within the body.

If the lithium ends up damaging the kidneys, they may no longer respond to ADH as well as they should. This disorder is called nephrogenic diabetes insipidus, or diabetes insipidus whose genesis ('-genic') is a problem in the kidneys ('nephro-').

Symptoms

Diabetes insipidus, of any cause, is characterized by two main signs and symptoms:

  • Polyuria - which is production of an excessive volume of urine
  • Polydipsia - which refers to an excessive feeling of thirst and thus the consumption of abnormally large quantities of liquids.

Of course, other signs and symptoms are possible, such as nocturia, or frequent nighttime urination (after a person has woken from sleep).

Other more serious signs and symptoms are possible. This is especially true if the lithium-induced nephrotoxicity has been going on for a long period of time, a high dose of lithium has been given, the diabetes insipidus is unaddressed, or any combination of these factors has occurred. In this case, a person may experience a detrimental change to their mental state, such as confusion. They may have dry mouth, a rapid heartbeat, and even cardiac arrhythmias.

Treatment

The treatment of lithium-induced diabetes insipidus depends on what's happening with the patient. In very early cases, the less serious signs and symptoms of this condition may be reversed if the frequency or timing of the lithium dose is changed.

If a person has a moderate to severe case of lithium-induced diabetes insipidus, the medication may need to be stopped. If it cannot be stopped, then medication to treat the diabetes insipidus may need to be given. Examples of these medications include:

  • Amiloride, a type of diuretic (water pill). It helps minimize the amount of damaging lithium that accumulates in the kidneys, helps to preserve water within the body, and it may also help the kidneys to respond to the administration of a medication called vasopressin, which mimics the effects of ADH. (Remember, ADH tells the kidneys to preserve water and stop making so much urine.)
  • A low sodium diet combined with hydrochlorothiazide, another kind of diuretic, which helps reduce the amount of urine produced by the kidneys in people with nephrogenic diabetes insipidus.
  • The use of NSAIDs, or non-steroidal anti-inflammatory drugs. Their use interferes with biochemicals that try to block the action of ADH on the kidney. Since NSAIDs interfere with these biochemicals, the ADH has a greater effect on the kidneys and thus the kidneys are better able to preserve water and stop making so much urine. The problem is, NSAIDs can damage the kidneys, especially in volume-depleted patients (which could be the case with diabetes insipidus). Since lithium can damage the kidney as well, and the patient may be volume depleted due to diabetes insipidus, NSAID use should be closely monitored. The use of NSAIDs is considered a short-term treatment for this disease.

Of course, in critical instances of lithium-induced nephrotoxicity, the person may require hospitalization, intravenous fluid replacement, and the correction of any electrolyte and acid/base disturbances, or even (potentially) dialysis.

To unlock this lesson you must be a Study.com Member.
Create your account

Register to view this lesson

Are you a student or a teacher?

Unlock Your Education

See for yourself why 30 million people use Study.com

Become a Study.com member and start learning now.
Become a Member  Back
What teachers are saying about Study.com
Try it risk-free for 30 days

Earning College Credit

Did you know… We have over 200 college courses that prepare you to earn credit by exam that is accepted by over 1,500 colleges and universities. You can test out of the first two years of college and save thousands off your degree. Anyone can earn credit-by-exam regardless of age or education level.

To learn more, visit our Earning Credit Page

Transferring credit to the school of your choice

Not sure what college you want to attend yet? Study.com has thousands of articles about every imaginable degree, area of study and career path that can help you find the school that's right for you.

Create an account to start this course today
Try it risk-free for 30 days!
Create an account
Support